How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5763
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

diagnosed bipolar years ago. take 300mg of lithium dailey,

Resolved Question:

diagnosed bipolar years ago. take 300mg of lithium dailey, have had my own buisness 3 years plus as a licensed electrician, take a vacation once a year and always come back feeling good but within a couple weeks I always have a depression as I am now having and can't function or remotivate myself. What can I do?
Submitted: 4 years ago.
Category: Mental Health
Expert:  TherapistMarryAnn replied 4 years ago.

Hi, I'd like to help you with your question.


There are many things you can do to help yourself. You mentioned that you are taking Lithium which is a commonly used drug for Bipolar. It is very common when you have a disorder such as Bipolar to have difficulty managing your symptoms even when you take medication. Part of the issue is finding the right medication that works and when you are on it, maintaining the right level in your system. When you are on a medication for a period of time, your body can become used to it and it becomes less effective. Medication effectiveness depends very much on the person's body chemistry. So for example, XYZ medication may work great for one person and do nothing or even cause an adverse reaction in another. And if you do find one that helps your symptoms, you need to adjust it in order for your body to react in the same way it did when you first took it.


Motivation is a very difficult symptom of depression. It often keeps people from helping themselves and reaching out to others. But support and self help are vital in helping you overcome depression. Consider support groups, either on line or in person. People who are experiencing the same symptoms as you are can offer invaluable support, ideas and companionship to help you feel better. Also, working on your depression at home can supplement your therapy or other treatment. Here are resources to help you get started:

Also, if you are not in therapy, you may want to consider going. A therapist can help you cope with the symptoms from your diagnosis. They can offer support and guidance. They can also help you monitor your symptoms so in case you notice how you feel, they may notice it and help you address it.

To find a therapist, you can contact your local community mental health center, either through your local city government or the United Way. You can also ask your doctor for a referral, or you can search on line at

You can also learn about Bipolar on your own. This will help you better understand your symptoms and be able to help yourself cope better. Here are resources to get you started:


I hope this has helped you,

Customer: replied 4 years ago.
In the early years of my diagnosis (10 yrs +)I saw psyhs and doctors and was disappoited with results, must wanted me to take meds like depokote or serquel that just made things worse, and now u read about how dangerous these drugs are, very suspious of meds and doctors, Is that my disorder talking? I have been online all morning reading different bipolar forums from different sites and alot of people seem to be on these drugs. I think I could get better help with cognitive (talk) therapy.
Expert:  TherapistMarryAnn replied 4 years ago.

I think it is always wise to consider any drug you are going to take to see if you feel the side effects and possible reactions to it are something you are willing to risk. Because just as you said, medications can turn out to make you worse and even sick if you are not careful.


Given that, Bipolar is a biological based disorder so medication is needed to help you stabilize the symptoms. What you are taking, if it is working for you, is fine.


The trouble with doctors and psychiatrists is that while they can help you with medications, they don't necessarily focus on therapy as much as they do medications. A therapist does not prescribe. They only do talk therapy, which can help you learn to cope with your symptoms and provide much needed support. It may be a good option for you to try talk therapy then decide if you (and your therapist) feel addition medications are warranted in your case. It could be that the support of therapy helps enough so you feel better with the need for added medications.



TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions